Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS Cheyenne, WY

August 1, 2003Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 1, 2003, 4:28 PM MDT for Laramie County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 4:28 PM MDT (22:28 UTC)
Expired
Aug 1, 2003, 5:15 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 44 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
2299 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 012228
SVRCYS
WYC021-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 515 PM MDT

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  WINDS IN EXCESS OF 60 MPH ABOUT 25 MILES NORTHEAST OF CHEYENNE...
  MOVING EAST AT 25 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4156 10456 4116 10455 4103 10408 4156 10409

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:00 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT FRI AUG 1 2003

.SHORT TERM...TSTMS SO FAR THIS AFTERNOON HAVE BEEN DEVELOPING
IN A SMALL AREA FROM SW OF LAR TO SW OF CYS ALONG N CNTRL CO
BORDER WITH ANOTHER WEAK ONE NW OF CYS.  WHILE MOST OF CWA WILL
HAVE DRY WX...WILL KEEP A LOW POP IN SE CORNER WY INTO THE FAR
SOUTHERN NEBRASKA PANHANDLE THIS EVENING.  ANY THREAT OF SEVERE
TSTMS HAS SHIFTED INTO EASTERN HALF CO AS PER LATEST SPC OUTLOOK.
MODELS IN AGREEMENT THAT NW FLOW ALOFT TODAY AND TONIGHT WILL
BECOME NNWLY SAT AS STRONG UPPER RIDGE SHIFTS ACROSS WESTERN WY.
THIS SHOULD LIMIT ANY TSTMS TO ABOUT THE AREA WHERE THEY ARE NOW.
TEMPS TODAY HAVE WARMED A BIT MORE THAN EXPECTED.  MAXS SATURDAY
SHOULD BE SIMILAR TO TODAY...MAV A FEW DEGREES TOO LOW AGAIN.

.LONG TERM...UPPER HIGH REMAINS ANCHORED ACROSS SRN CONUS WITH
RIDGING NWRD ACROSS THE ROCKY MTNS.  BETTER MOISTURE TO STAY
CONFINED S OF CWA BUT ENUF STILL AVAILABLE FOR A FEW STORMS MAINLY
NEAR COL BORDER SAT NIGHT. A LITTLE BETTER CHANCE FOR SHOWERS AND
TSTRMS SUNDAY AFTN AND EVNG AS SHORTWAVE RIDES OVER RIDGE AND ACROSS
REGION.  RIDGE REBUILDS MON AND TUESDAY AS UPPER TROF NEAR WEST
COAST RESULTING IN MORE ISOLD CONVECTION.  DRY AND WARMER MID TO
LATE PART OF WEEK AS UPPER RIDGE STRENGTHENS AND CUTS OFF ANY
MONSOONAL MOISTURE AND THICKNESSES RISE.

.CYS...
WY...NONE.
NE...NONE.

JLH/RE
Hazardous weather outlook, Aug 1, 2:30 PM MDT, 1 hour 58 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-021115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE STILL EXPECTED OVER EXTREME
SOUTHEAST WYOMING AND THE FAR SOUTHERN NEBRASKA PANHANDLE THIS
AFTERNOON AND EVENING.  MOST OF THESE WILL BE ALONG AND SOUTH OF
INTERSTATE 80.  THE THREAT OF SEVERE THUNDERSTORMS SHOULD BE
CONFINED TO THE EASTERN HALF OF COLORADO WHERE THE BEST MOISTURE
AND INSTABILITY WILL BE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP IN MOST OF THE
AFTERNOONS AND EVENINGS AS BOTH MOISTURE AND INSTABILITY PERSIST.
THE LATE DAY STORMS WILL BE MORE NUMEROUS ON SUNDAY DUE TO MORE
ABUNDANT MOISTURE.  THEY WILL ALSO BE SLOWER MOVING DUE TO LIGHTER
WINDS IN THE UPPER ATMOSPHERE AND THUS BE BETTER RAIN PRODUCERS.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY OVER
SOUTHEAST WYOMING... EAST OF THE LARAMIE MOUNTAINS...AND ACROSS THE
WESTERN NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.